Why Gabapentin is becoming an addiction?
Gabapentin, also known by its street name “Johnny’s”, is a prescription medication prescribed by doctors in a few different forms including capsules, tablets, and oral-based solution. If Gabapentin is a medication that you haven’t heard of you’ll more than likely learn about it relatively soon in the news in regards to the issues surrounding the use and abuse of Gabapentin.
Prescribed for the treatment of seizure related disorders – Gabapentin is increasingly growing in popularity among addicts as an alternative to other medications as Gaba, known for providing its users with either a high/euphoric effect or the feeling of being drowsy. With that said, it’s being abused for its euphoric effect(s) or for the sedative properties that Gabapentin is formulated with.
Gabapentin abuse is becoming an epidemic similar to that of the opioid crisis and the numbers back up this claim showing the crisis is a real problem and not only speculation. In 2016, an annual study report concluded that a total of 64 million Gabapentin prescriptions were issued and sold which compared to 2012 is a 60% increase in the number of prescriptions administered for Gabapentin.
Some users are so reliant upon Gaba that some doctors have reported patients asking for “Johnny’s” which just goes to show that many addiction-inflicted individuals are resorting to the black market to get their hands on the aforementioned drug.
Gabapentin Abuse – How serious is the abuse of the Oxy alternative?
Gabapentin – Alternative of Oxy
The number of abuse cases revolving around the abuse of Gabapentin is certainly scaling at an impressive yet worrying rate. A recent study conducted by one of the medical community’s most proficient doctors determined that between the years of 2008-2014 there was an increase in the number of Gabapentin abuse cases by three thousand percent! Needless to say, if the trend continues, within a couple of years we could see 9-digit (100 million) figures of Gabapentin prescriptions being prescribed annually in the US.
While Gabapentin itself is relatively safe (for those who are prescribed it and take it as prescribed), those abusing the drug for the high or euphoric effects are much more likely to experience medical complications as it’s often times abused in conjunction with other drugs or chemicals (use of Gabapentin with alcohol is common among users).
Researches are of course concerned about the health of abusers but equally concerning are the numbers of prescriptions being written out by doctors. It’s vitally important that doctors prescribing this medication understand their patients’ needs and to digest their situation to help determine if the patients are prone to abuse.
Gabapentin Abused among Opioid-Dependent Individuals
Abuse of Gabapentin instead of Pain Killers
Gabapentin, no doubt, is become the go-to alternative for individuals that are unable to get their hands on pain killers or other pills inclusive of the desired Opioid ingredients. Opioid abuse has been a nation-wide epidemic that’s affecting thousands of lives and overdose cases have been growing annually.
Because of the crackdown on Opioid prescriptions, more and more doctors are beginning to fulfill the needs of patients by administering Gabapentin as an alternative which has resulted in more of the drug landing on the street as more prescriptions for Gaba are being written.
We attempted to reach out to the “National Institute on Drug Abuse” about the abuser of Gabapentin but unfortunately not too much information was available. At the moment, a lot of clinical efforts are being dedicated to the Opioid abuse crisis although research and clinical trials are emerging on this ever-growing, Gabapentin abuse crisis.
What are the Signs and Symptoms of Gabapentin Abuse?
Signs and Symptoms of Gabapentin Abuse
Gabapentin, also medically prescribed under the brand name “Neurontin” is a powerful drug that affects the brains neurological center and results in making changes to the electrical impulses in the brain. As a result, abusers of Gabapentin, especially those who mix the drug with alcohol or other substances can experience a euphoric high that’s accompanied with pleasure and/or sleep.
While Gabapentin is referred to by the FDA as a non-scheduled drug it can be quite dangerous to abusers and can cause multiple side effects and symptoms if not taken as prescribed or if taken without a prescription. Because the FDA didn’t initially see the dangers of Gabapentin, it being deemed a nonscheduled drug occurred although there are dangers repercussions od abusing Gaba and these we’re about to cover with you so you understand the risk involved.
While abuse of Gabapentin doesn’t contain the kind of risks from the abuse of other psychoactive-type drugs such as narcotics or opioids there are some affects that I believe would be considered to be “unwanted” to some if not all possible users.
These side effects include:
- Overdose – If there’s an excessive amount of Gaba ingested in a short period of time the user’s taking the chance of having a overdose. There are many symptoms that will aware a user that they’ve taken too much Gabapentin and these signs are drowsiness, blurred visions, slurred speech, and sedation feelings. In some cases, the symptom will be fatal.
- Thoughts of suicide – One possibly tragic side effect of ingesting too much Gabapentin are thoughts of inflicting self-harm upon yourself or even worse, thoughts of suicide. Back in 2009, a study conducted by the US Food and Drug Administration concluded that antiepileptic drugs can greatly increase suicidal related thoughts in patients. Because of this, Gabapentin can cause such thoughts for its users, especially to those abusing it.
How can you tell if a friend or family member is abusing Gabapentin?
There are many signals that should let you know that your friend or family member is abusing Gabapentin. If any of the signs mentioned below are arising, do what you can to help the individual seek medical attention or counseling as continued abuse can result in some unfortunate consequences.
Signs of Gabapentin abuse include:
Is your close friend or loved one running low on their prescription? If you know of someone who has a script for Gaba and just had it filled a few days ago from a pharmacy but is now running low – they have a problem.
Hearing complaints about Gabapentin not working? Gabapentin abusers eventually grow a tolerance to the high in which they’re after. If they commonly complain about how it’s not working, there’s a good possibility that they’ve over-taken the drug for a long period of time.
Notice your best friend or family member taking too much? If you recognize someone taking more Gabapentin then they’re prescribed there’s a problem occurring that should not go unattended by a doctor. Gaba should be taken as prescribed. If not, serious side effects can arise which could possibly result in death.
Poor eye hand coordination or inability to walk or drive? Excessive use of Gabapentin can affect one’s ability to walk, drive, or move and such sudden occurrences could be a strong signal that the individual is abusing Gabapentin.
View the original article: